Alert archive / Michigan / Wind Advisories in 2019
Wind Advisory 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Mar 14, 2019, 9:48 AM EDT for 20 counties in Michigan. It took effect at Mar 14, 2019, 11:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2019, 9:48 AM EDT (13:48 UTC)
- In effect from
- Mar 14, 2019, 11:00 AM EDT
- Expired
- Mar 14, 2019, 11:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 16 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438 WWUS73 KGRR 141348 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 948 AM EDT Thu Mar 14 2019 MIZ037-043>046-050>052-056>059-064>067-071>074-142200- /O.NEW.KGRR.WI.Y.0002.190314T1500Z-190315T0300Z/ Mason-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot- Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 948 AM EDT Thu Mar 14 2019 ...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... The National Weather Service in Grand Rapids has issued a Wind Advisory...which is in effect until 11 PM EDT this evening. HAZARDOUS WEATHER... * Occasional wind gusts over 45 mph today into this evening. * Several rounds of showers and thunderstorms could easily produce very strong gusts. These gusts are possible even without any precipitation...especially along the lakeshore. * The first round of showers and storms was lifting northeastward through Indiana as of 930 am and should arrive in the Kalamazoo to Jackson area between 11 am and noon. Strong lakeshore winds also expected to develop by noon...especially from Muskegon north towards Ludington. IMPACTS... * Scattered power outages. * Some tree damage. * Difficult travel, especially near the lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
224 WWUS73 KGRR 141922 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 322 PM EDT Thu Mar 14 2019 MIZ037-043>046-050>052-056>059-064>067-071>074-150300- /O.CON.KGRR.WI.Y.0002.000000T0000Z-190315T0300Z/ Mason-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot- Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 322 PM EDT Thu Mar 14 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... HAZARDOUS WEATHER... * Occasional wind gusts over 45 mph today into this evening. * Another rounds of showers and thunderstorms through 8 pm could easily produce very strong gusts. These gusts are possible even without any precipitation...especially along the lakeshore into the evening. IMPACTS... * Scattered power outages. * Some tree damage. * Difficult travel, especially near the lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
266 WWUS73 KGRR 150308 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1108 PM EDT Thu Mar 14 2019 MIZ037-043>046-050>052-056>059-064>067-071>074-150415- /O.EXP.KGRR.WI.Y.0002.000000T0000Z-190315T0300Z/ Mason-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot- Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1108 PM EDT Thu Mar 14 2019 ...WIND ADVISORY HAS EXPIRED... the Wind Advisory is no longer in effect. HAZARDOUS WEATHER... * Winds of 15 to 25 mph with gusts to 35 mph are expected overnight. * The storm is moving out of the area as a result the strongest wind gust have exited this area. IMPACTS... * Wind gusts were mostly in the 30 to 40 mph range this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR MORE INFORMATION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Mar 14, 7:56 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 14, 7:56 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 756 AM EDT Thu Mar 14 2019 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 327 AM EDT Thu Mar 14 2019 Changes to the forecast are highlighted as follows: - The threat for strong/severe storms this afternoon/evening looks lower than previously thought with areas south/east of Lower Michigan most at risk. - High temperatures and non-convective wind gusts today will also be lower than previously thought, the former topping out in the lower 60s. - Light non-impactful snow showers are expected Friday along the backside of the storm system responsible for our active weather. - A period of tranquil weather is expected from this weekend and beyond. && .DISCUSSION...(Today through next Wednesday) Issued at 327 AM EDT Thu Mar 14 2019 A glimpse at national satellite imagery reveals a massive low- pressure system centered in southeastern Nebraska with blizzard conditions from the Dakotas to Colorado to bands of liquid precipitation from lower Mississippi River Valley into the Great Lakes and even a band of severe thunderstorms in eastern Texas. Much of any impactful weather in Lower Michigan over the next 7 days will occur with this system during the next 12- 18 hours. Unfortunately, today has high "bust potential" in terms of chances for thunderstorms, non- convective winds, and high temperatures. Regional radar imagery and short-term high resolution model guidance is in excellent agreement in that the aforementioned bands of precipitation from the lower Mississippi River Valley into the Great Lakes will continue pushing northeastward, swinging through Lower Michigan as the morning progresses. Given SPC-mesoanalysis indicated elevated lapse rates of 6-7 K/km, a clap of thunder is possible with this activity though otherwise the main "threat" is light to briefly moderate rainfall. Confidence is reasonably high that the band of rain will move out of the area by mid-morning leaving behind a wide swath of a tenth or two of total precipitation. Attention will then be on the potential for strong to severe convection this afternoon and evening. As has been well-advertised for the past few days, confidence is high that low-level shear profiles will be favorable for storm organization and even supercellular structures, but nevertheless low in whether enough breaks in cloud cover would allow for adequate instability to develop to realize the troubling kinematic environment. It seems that forecast high resolution ensemble model guidance is converging on a solution that features a convectively-enhanced PV anomaly originating in the Texas/Arkansas region shooting northeast into the Lower Great Lakes early this afternoon, leading to less time to destabilize locally all the while forcing an earlier initiation to convection. Given severe thunderstorms are developing in Texas as of this writing, such a solution seems pretty likely at this point. Thus, we expect the second round of showers/thunderstorms to arrive earlier than in previous forecast packages (from roughly 16Z/12PM to 20Z/4PM) with increasing confidence that the greatest severe weather threat will remain south and east of Lower Michigan. Note there remains a signal for perhaps a third round of activity toward the 21Z/5PM to 23Z/7PM timeframe as another wave passes through, but it's hard to believe we'll see any destabilization beforehand and as such the severe threat will likely remain low. All things considered, we had a nice coordination call with the Storm Prediction Center (SPC) earlier and felt maintaining the slight risk for areas along/south of I-96 was a safe bet for a first stab forecast, but the actual threat may in reality end up much lower. Regardless, it's best to be prepared just in case things go differently. All the same, having less (if any) time to destabilize this afternoon suggests the non-convective wind threat as well as high temperatures will be lower than previously thought. So, while most areas will probably inch north of the 60 degree mark this afternoon (save where there remains a snow pack), temperatures are unlikely to surge into the upper 60s with wind gusts likely remaining below 40 mph. The potential to melt a significant portion of the snowpack remains with associated but delayed impacts to area rivers (see the hydrology discussion below). The areal flood watch will remain unchanged but impacts may end up more localized than not. As the low pressure system departs northeastward Friday, light rain/snow showers are expected area wide with minimal impacts expected. Forecast ensemble model guidance then suggests we'll enjoy a somewhat quiet period with broken sunshine, seasonable temperatures, light winds, and low chances for precipitation into next week. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 756 AM EDT Thu Mar 14 2019 Band of showers exiting the area early this morning, followed by predominately VFR although southerly sfc winds becoming gusty to 30 kts by mid/late morning. Another round of scattered showers and possible tstms arrives from the southwest around 17Z and will be around much of the afternoon. Some of these showers/storms may produce briefly higher wind gusts in excess of 40 kts. The tstm and higher wind gust threat ending by around 00Z, then MVFR cigs arriving 03-06Z tonight as the colder air begins to flow in from the southwest. && .HYDROLOGY... Issued at 327 AM EDT Thu Mar 14 2019 Runoff from rain and snowmelt will continue to make its way into the river systems into next week. Additional rounds of rainfall are expected this morning through Thursday night, resulting in one quarter to one half of an inch of rain. Most locations will also see a complete melting of the snowpack as temperatures warm. Rivers will see significant rises this week into next due to rainfall, runoff, and snow melt. The Grand River and Muskegon River basins will be more affected than the river systems to the south. Only minor flooding is anticipated at this time, but close monitoring will be necessary as quite a few sites will rise to near bankfull or higher. Finally, while most rivers are now open and flowing, there may still be stretches of ice within the rivers. Warmer temperatures and increased runoff may shift or cause this ice to breakup and pile up, leading to rapid changes in water levels. If you live along a river, continue to be alert for changing conditions and rising water levels. && .GRR WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday evening for MIZ037>040-043>046- 050>052. && SYNOPSIS...Borchardt DISCUSSION...Borchardt AVIATION...Meade HYDROLOGY...63/Borchardt
Hazardous weather outlook, Mar 14, 3:40 AM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 340 AM EDT Thu Mar 14 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 340 AM EDT Thu Mar 14 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Several rounds of showers and embedded thunderstorms are expected today. While severe weather is looking less likely, a low chance for damaging winds and even an isolated tornado remains mainly south I-96. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Recent rainfall and snow melt will lead to river rises across the area into the weekend. People living along streams and rivers can expect rises over the course of the next week. The biggest rises will likely occur north of I-96 where more snowmelt will take place. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. BORCHARDT
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 2:01 PM EDT | Special Weather Statement | GRR | Barry, Kalamazoo | 29 min |
| Mar 14, 4:16 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 44 min |
| Mar 14, 4:44 PM EDT | Special Weather Statement | GRR | Kent | 46 min |
| Mar 14, 4:53 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 25 min |
| Mar 14, 5:08 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 37 min |
| Mar 14, 5:17 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 28 min |
| Mar 14, 5:37 PM EDT | Special Weather Statement | GRR | Eaton | 53 min |
| Mar 14, 5:50 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 40 min |
| Mar 14, 6:11 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Ingham | 34 min |
| Mar 14, 6:12 PM EDT | Areal Flood Warning | GRR | Clare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more | 20 hr |
| Mar 14, 6:36 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 39 min |
| Mar 14, 7:05 PM EDT | River Flood Warning | GRR | Gratiot | 21 hr |
| Mar 14, 7:10 PM EDT | Tornado Warning | GRR | Jackson | 20 min |
Nearby
Wind Advisories in Michigan, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.